Vol. 290, No. 1, 2017

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 296: 1
Vol. 295: 1  2
Vol. 294: 1  2
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
The Vietoris–Rips complexes of a circle

Michał Adamaszek and Henry Adams

Vol. 290 (2017), No. 1, 1–40
Abstract

Given a metric space X and a distance threshold r > 0, the Vietoris–Rips simplicial complex has as its simplices the finite subsets of X of diameter less than r. A theorem of Jean-Claude Hausmann states that if X is a Riemannian manifold and r is sufficiently small, then the Vietoris–Rips complex is homotopy equivalent to the original manifold. Little is known about the behavior of Vietoris–Rips complexes for larger values of r, even though these complexes arise naturally in applications using persistent homology. We show that as r increases, the Vietoris–Rips complex of the circle obtains the homotopy types of the circle, the 3-sphere, the 5-sphere, the 7-sphere, etc., until finally it is contractible. As our main tool we introduce a directed graph invariant, the winding fraction, which in some sense is dual to the circular chromatic number. Using the winding fraction we classify the homotopy types of the Vietoris–Rips complex of an arbitrary (possibly infinite) subset of the circle, and we study the expected homotopy type of the Vietoris–Rips complex of a uniformly random sample from the circle. Moreover, we show that as the distance parameter increases, the ambient Čech complex of the circle (i.e., the nerve complex of the covering of a circle by all arcs of a fixed length) also obtains the homotopy types of the circle, the 3-sphere, the 5-sphere, the 7-sphere, etc., until finally it is contractible.

Keywords
Vietoris–Rips complex, Čech complex, homotopy, clique complex, circular arc, persistent homology
Mathematical Subject Classification 2010
Primary: 05E45, 55U10
Secondary: 68R05
Milestones
Received: 22 May 2015
Revised: 13 October 2016
Accepted: 2 February 2017
Published: 7 July 2017
Authors
Michał Adamaszek
Department of Mathematical Sciences
University of Copenhagen
Universitetsparken 5
DK-2100 Copenhagen
Denmark
Henry Adams
Department of Mathematics
Colorado State University
1874 Campus Delivery
Fort Collins, CO 80524
United States